Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS Honolulu, HI

December 20, 2017Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 20, 2017, 10:21 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2017, 10:21 PM HST (08:21 UTC)
Expired
Dec 21, 2017, 1:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 95 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

881 
WGHW50 PHFO 210821
FFWHFO
HIC009-211115-
/O.NEW.PHFO.FF.W.0030.171221T0821Z-171221T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1021 PM HST WED DEC 20 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 115 AM HST

* At 1019 PM HST, radar indicated heavy rain near Honokohau and 
  across windward Haleakala slopes. Rain was falling at a rate of 1 
  to 2 inches per hour over saturated ground. Area rivers are at or 
  near flood stage. Flash flooding is expected to begin shortly.

* Locations in the warning include but are not limited to...
  Kahului, Kapalua, Honokohau, Kahakuloa, Puunene, Haliimaile,
  Pauwela, Waikapu, Lahaina, Paia, Makawao and Wailuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 115 AM HST if heavy rain
persists.

LAT...LON 2069 15600 2088 15669 2096 15669 2101 15666
      2104 15660 2102 15656 2090 15648 2095 15633
      2094 15625 2082 15611 2080 15601 2078 15599
      2073 15599

$$

Powell
1 follow-up statement
264 
WGHW70 PHFO 210944
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1144 PM HST WED DEC 20 2017

HIC009-210949-
/O.CAN.PHFO.FF.W.0030.000000T0000Z-171221T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1144 PM HST WED DEC 20 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has ended. The Flash Flood 
Warning is therefore cancelled but a Flash Flood Watch remains in 
effect.

LAT...LON 2069 15600 2088 15669 2096 15669 2101 15666
      2104 15660 2102 15656 2090 15648 2095 15633
      2094 15625 2082 15611 2080 15601 2078 15599
      2073 15599

$$

Powell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 20, 8:44 PM HST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 20, 8:44 PM HST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
844 PM HST Wed Dec 20 2017

.SYNOPSIS...
The potential for heavy rainfall persists across the eastern half
of the main island chain tonight, thanks to a slow moving cold
front near the Big Island and a developing upper low. Cool
northeast post- frontal winds dominating Kauai and Oahu tonight
will spread to all the islands Thursday as the developing upper
low maintains the threat for locally heavy showers for Maui and
the Big Island. The threat of heavy rainfall will diminish
Thursday night and Friday as the upper low departs. Locally breezy
northeast trade winds will continue into the weekend, with an
increase in windward showers expected Friday night and Saturday.
Lighter winds and drier weather are expected Sunday and Christmas
day, although another front may bring increased showers by
Tuesday.

&&

.DISCUSSION...
Rainfall is diminishing this evening across Maui county and the
Big island, but the threat of flash flooding persists due to the
proximity of a slow moving cold front across the Alenuihaha
channel and a deepening upper trough just west of the main island
chain. Cool northerly to northeasterly flow across Kauai and Oahu
is spreading southeastward to Molokai and Lanai this evening. This
flow is expected to reach all of the islands through the day
Thursday. The upper trough is forecast to become a closed low
near the islands over the next 24 hours, potentially increasing
instability. Development of strong thunderstorms producing locally
gusty winds around Maui county and the Big Island is possible
through tonight. However, this threat should diminish Thursday as
low- level winds become northerly statewide.

As the upper trough digs and moisture pooled to the southwest of
the islands moves east, heavy snow may still occur overnight at
the Big Island summits, likely continuing into Thursday. A Winter
Storm Warning (WSW) remains posted overnight. The Flash Flood
Watch (FFA) and WSW may need to be extended into Thursday. Winds
over the summits could increase to advisory/warning levels as the
trough cuts off into a low and tracks east over the next 24-48
hours.

We are forecasting continued wet weather over Maui county and the
Big Island into Thursday, before the developing low aloft
gradually drifts east of the islands and the surface front pushes
southeast of the area. Cool northeast winds on Kauai and Oahu will
not produce widespread heavy showers. Locally breezy north to
northeast winds will continue to fill in behind the cold front as
it progresses down the island chain. Lingering low clouds and
showers will favor north facing slopes and coasts following the
passage of the front, with drier conditions gradually developing
as the low aloft moves east of the area Thursday night and Friday.

Models show cool and relatively dry northeast winds will continue
into the weekend, supported by high pressure to the northwest of
the islands. This flow will likely send increased low-level
moisture (associated with a dissipating frontal boundary) over the
islands Friday night into Saturday, fueling an increase in clouds
and light showers along north and east facing coasts and slopes.
As a weak ridge aloft will be over the islands at that time, a
repeat of the heavy rain associated with current front is not
expected.

Showers are expected to decrease in coverage from late this weekend
into early next week, with winds diminishing into Monday as another
front approaching from the northwest shunts the surface ridge
over the islands. Christmas day weather currently looks to be
fairly nice, with light winds and mostly dry weather. The
approaching front however could bring increasing shower chances by
Tuesday.

&&

.AVIATION...
A cold front will move through the Big Island this evening, while
an upper level trough south of the islands moving northeast will
enhance shower activity. Upper level winds with this trough will
continue to produce moderate turbulence aloft. Showers will slowly
diminish and MVFR cloud ceilings will lift overnight as drier air
sweeps in from the west. Moderate north to northeasterly winds on
Thursday will bring a return to a more typical VFR trade wind
weather pattern with scattered showers lingering over mountain
areas and north through east slopes.

AIRMET Sierra remains in effect for Tempo Mountain Obscuration
over Oahu, Molokai, Lanai, Maui and the Big Island this evening.
These AIRMETs will likely be canceled in the overnight period as
the dry air moves into the state.

AIRMET Tango remains in effect for upper level moderate
turbulence between FL100 and FL300.

AIRMET Zulu remains in effect for light rime icing between FL100
and FL200.

&&

.MARINE...
The front is difficult to locate amongst the layered clouds.
Furthermore, northerly winds have advanced ahead of the actual
front. But radar and land observations put the front in the
vicinity of Upolu Point, and is moving slowly eastward. We expect
the front will exit the Big Island by Thursday evening.
Accompanying the front will be some isolated thunderstorms,
especially along and east of the front. Some of the thunderstorms
may become sufficiently organized to produce hazardous wind gusts.

Wind-wise, a north to northeast wind flow will persist into the
weekend, at mainly at mainly moderate strength. This flow may
ease up slightly over the weekend. The next front slated to reach
the islands on Saturday, is now not expected to. The models has it
stalling and dissipating over the northern offshore waters on
Saturday. The next front stalls just west of Kauai on Monday, and
this is followed by a stronger front which reaches the islands
Tuesday night.

A Small Craft Advisory (SCA) is in effect for elevated seas due to
an above normal north swell. This swell should be peaking
tonight, followed by a gradual decline through Thursday. Expect
the SCA to be canceled as well at the end of Thursday. A moderate
size NNW swell is slated to arrive Saturday. It will peak Saturday
night, followed by a gradual decline. The swell, however, could
be large enough to warrant an SCA lasting through the weekend. A
large northwest swell follows in Monday night and spreads down the
island chain through Tuesday. Surf may reach reach warning levels
along north and west facing shores of most islands with this
swell. On top of this, the SCA will likely be hoisted once more.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Thursday for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala-Big Island North and East.

Flash Flood Watch until 6 AM HST Thursday for Molokai-Lanai-
Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-
Kohala-Big Island Interior.

Winter Storm Warning until 6 AM HST Thursday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Big Island Windward Waters.

&&

DISCUSSION...Powell
AVIATION...Bohlin
MARINE...Lau

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:47 PM HSTFlash Flood WarningHFOKalawao3 hr
Dec 20, 4:21 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 20, 5:35 PM HSTFlash Flood WarningHFOHawaii3 hr
Dec 20, 9:15 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 21, 3:35 AM HSTHigh Wind WarningHFOHawaii6 hr
Dec 21, 1:59 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.